Alert archive / North Carolina / Special Weather Statements in 2012

Special Weather Statement, NWS Wilmington, NC

August 29, 2012Columbus County, North Carolina

NWS Wilmington, NC issued this special weather statement at Aug 29, 2012, 3:25 PM EDT for Columbus County, North Carolina. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2012, 3:25 PM EDT (19:25 UTC)
Expired
Aug 29, 2012, 4:15 PM EDT
In force
50 min
Issued by
NWS Wilmington, NC

County Columbus County, NC

The radar

The Wilmington radar (KLTX), 39 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2012-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 639 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2012-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
639 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
467 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

585 
WWUS82 KILM 291925
SPSILM

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
325 PM EDT WED AUG 29 2012

NCZ099-292015-
COLUMBUS-
325 PM EDT WED AUG 29 2012

...A BAND OF SHOWERS WILL MOVE ACROSS COLUMBUS COUNTY THROUGH 415 PM
EDT...

AT 322 PM EDT...DOPPLER RADAR INDICATED HEAVY SHOWERS ALONG A LINE 
EXTENDING FROM WHITEVILLE TO LAKE WACCAMAW...MOVING SOUTHEAST AT 10 
MPH. 

SOME LOCATIONS IMPACTED INCLUDE WHITEVILLE...HALLSBORO...LAKE
WACCAMAW...REDBUG AND BRUNSWICK.


HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING...ESPECIALLY ALONG HIGHWAY 74/76 
BETWEEN WHITEVILLE AND LAKE WACCAMAW.

&&

LAT...LON 3437 7875 3435 7848 3419 7841 3422 7868
TIME...MOT...LOC 1922Z 334DEG 7KT 3434 7870 3431 7851

$$

MORGAN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this special weather statement went out at Aug 29, 3:22 PM EDT, 3 minutes earlier.

Area forecast discussion, Aug 29, 3:22 PM EDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
322 PM EDT WED AUG 29 2012

.SYNOPSIS...
A COLD FRONT WILL DROP INTO THE AREA TONIGHT.  A GRADUAL DRYING AND
WARMING TREND WILL BEGIN THURSDAY AND CONTINUE INTO THE WEEKEND AS
HIGH PRESSURE BUILDS INTO THE ARE.  A COLD FRONT WILL APPROACH FROM
THE NORTH AND WEST EARLY NEXT WEEK BUT REMAIN NORTH OF THE AREA
THROUGH MID WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 300 PM WEDNESDAY...A SURFACE COLD FRONT IS TRANSECTING THE
COUNTY WARNING AREA WITH ISOLATED THUNDERSTORMS BEGINNING TO
DEVELOP ALONG THIS BOUNDARY. THE STORM MOTION IS FROM 315 AT 10
KNOTS AND WITH HIGH PRECIPITABLE WATER OF AROUND 2.2 INCHES HEAVY
RAIN CONTINUES TO BE A THREAT THIS AFTERNOON AND EVENING. THE
FRONTAL BOUNDARY WILL SLOWLY TO CONTINUE TO SAG SOUTHWARD OVER OUR
AREA BUT WILL BE HARD PRESSED TO SHIFT MUCH FURTHER SOUTHWARD THAN
MYR BY LATE TONIGHT.

OVERNIGHT LOWS ARE EXPECTED TO DIP INTO THE LOWER 70S INLAND TO
THE MID 70S AT THE BEACHES.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 300 PM WEDNESDAY...THURSDAY WILL BE A DAY OF TRANSITION AS A
SLOWLY MOVING COLD FRONT CONTINUES TO DRIFT SOUTH ACROSS THE CWA.
ALTHOUGH TEMPS WILL NOT CHANGE MUCH WITH THIS BOUNDARY...DRIER AIR
BUILDS IN BEHIND IT AND PRECIP CHANCES WILL FALL SLOWLY THROUGH THE
DAY. BY THE END OF THE DAY...CONVECTIVE CHANCES SHOULD DECREASE
SIGNIFICANTLY.

FOR THE REMAINDER OF THE PERIOD...DRY WEATHER IS EXPECTED UNDER
CLEAR TO PARTLY CLOUDY SKIES.  DAYTIME HIGHS WILL GENERALLY REACH
THE MIDDLE 80S THURSDAY AND MID 80S TO AROUND 90 FRIDAY.  LOWS EACH
NIGHT SHOULD FALL TO THE UPPER 60S TO LOWER 70S.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
AS OF 3 PM WEDNESDAY...RIDGE SFC-ALOFT OVERHEAD ON SATURDAY WILL BE
SHUNTED SOUTH AS THE REMNANTS OF ISAAC MAKE THEIR WAY FROM THE MID
MISSISSIPPI RIVER VALLEY INTO THE MID-ATLANTIC REGION. SOUTHERLY
LOW-LEVEL FLOW WILL DEVELOP BY LATE SATURDAY AND PERSIST THROUGH THE
PERIOD. THIS WILL RESULT IN A WARM...MOIST AND UNSTABLE AIRMASS
ACROSS THE AREA...FAVORABLE FOR SCATTERED CONVECTION. PRECIPITABLE
WATERS WILL SURGE TO 2.25 INCHES BY SUNDAY AND REMAIN IN EXCESS OF
TWO INCHES THROUGH TUESDAY. THEREFORE LOCALLY HEAVY DOWNPOURS WOULD
BE EXPECTED IN ASSOCIATION WITH THE SHOWERS/TSTMS. MID-LEVEL TROUGH
AXIS WILL MOVE OFFSHORE WEDNESDAY AND DRYING IN THE H7-H3 LAYER
SHOULD RESULT IN LESSER COVERAGE OF CONVECTION.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
AS OF 18Z...A BAND OF LIGHT SHOWERS IS TRAINING OVER THE SAME
PORTION OF NORTH CAROLINA...AND WILL AFFECT LBT AND ILM THROUGH
19Z OR SO...WITH OTHER ISOLATED/SCATTERED STUFF POPPING UP THROUGH
THE AFTERNOON HOURS. CEILINGS WILL BE PREDOMINATELY MVFR...BUT
WILL BOUNCE AROUND FROM IFR TO VFR AT TIMES. MOST OF THE ACTIVITY
WILL END THIS EVENING AS THE FRONT SAGS SOUTH. SOUTHERN TERMINALS
MAY STILL GET A SHOWER OR TWO THIS EVENING. OVERNIGHT...FOG MAY
LIKELY COME INTO THE PICTURE...DEPENDING ON HOW PREVALENT THE MID
CLOUD CEILING IS. HIGH CONFIDENCE FOR AT LEAST MVFR...WITH IFR
POSSIBLE TOWARD MORNING. THURSDAY...BECOMING VFR WITH LITTLE
CHANCE FOR PRECIPITATION.

EXTENDED OUTLOOK...VFR THROUGH SATURDAY. A CHANCE FOR SCATTERED
CONVECTION SUNDAY AFTERNOON THROUGH MONDAY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 135 PM WEDNESDAY...A SURFACE COLD FRONT IS TRANSECTING THE
MARINE WATERS AND IT APPROACHING FRYING PAN SHOALS. WINDS ARE
EXPECTED TO REMAIN LIGHT WITH THE FRONTAL BOUNDARY SLOWLY SHIFTING
SOUTHWARD OVERNIGHT AND THE BOUNDARY MAY ONLY MAKE IT TO THE
WATERS OF GEORGETOWN COUNTY BY DAY BREAK. THE LATEST LOCAL WAVE
MODEL IS DEPICTING SEAS OF 2 TO 4 FEET.

SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 300 PM WEDNESDAY...EXPECT TO SEE E TO NE WINDS AROUND 10 KT
THURSDAY MORNING GRADUALLY VEER TO THE SOUTH BY FRIDAY EVENING AND
REMAIN AROUND 10 KT OR LESS WITH A WEAK GRADIENT IN PLACE.  SEAS
SHOULD REMAIN 3 FT OR LESS THROUGH THE PERIOD.

LONG TERM /SATURDAY THROUGH MONDAY/...
AS OF 300 PM WEDNESDAY...A SURFACE RIDGE CENTERED SOUTHEAST OF CAPE
FEAR SATURDAY WILL COMBINE WITH A TROUGH ACROSS THE SANDHILLS AND
PEE DEE REGION TO PRODUCE SOUTHWESTERLY FLOW OVER THE WATERS. THE
INLAND TROUGH WILL WEAKEN ON SUNDAY...AND AS A RESULT...FLOW WILL
BACK MORE TOWARDS THE SOUTH. THE GRADIENT MAY TIGHTEN SLIGHTLY
MONDAY AS THE FRONT GETS CLOSERS TO THE AREA. SPEEDS ARE EXPECTED TO
REMAIN 15 KT OR LESS THROUGH THE PERIOD AS A RESULT OF A RELATIVELY
BENIGN PRESSURE GRADIENT.

&&

.TIDES/COASTAL FLOODING...
INCREASING ASTRONOMICAL TIDES WILL BRING STANDING WATER TO
PORTIONS OF DOWNTOWN WILMINGTON ALONG THE CAPE FEAR RIVER AT HIGH
TIDE THIS EVENING...MAINLY BETWEEN 600 PM AND 900 PM. AS A RESULT
A COASTAL FLOOD ADVISORY HAS BEEN ISSUED FOR INLAND NEW HANOVER
COUNTY.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...COASTAL FLOOD ADVISORY FROM 6 PM TO 11 PM EDT THIS EVENING FOR
     NCZ107.

MARINE...NONE.

&&

NEAR TERM...HAWKINS
SHORT TERM...31
LONG TERM...CRM
AVIATION...HDL
TIDES/COASTAL FLOODING...HAWKINS
Hazardous weather outlook, Aug 29, 2:44 PM EDT, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
244 PM EDT WED AUG 29 2012

AMZ250-252-254-256-301845-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
244 PM EDT WED AUG 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ106-108-110-SCZ054-056-301845-
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-COASTAL HORRY-
COASTAL GEORGETOWN-
244 PM EDT WED AUG 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

TROPICAL MOISTURE WILL INTERACT WITH A COLD FRONT DROPPING SOUTH
TODAY...AND PRODUCE SCATTERED TO NUMEROUS SHOWERS AND ISOLATED
THUNDERSTORMS INTO TONIGHT. A FEW OF THESE HEAVIER SHOWERS AND
STORMS WILL HAVE THE CAPABILITY TO PRODUCE LOCALLY HEAVY
RAINFALL...WHICH COULD RESULT IN LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH TUESDAY.
WITH ABUNDANT TROPICAL MOISTURE IN PLACE ISOLATED HEAVY RAIN IS
POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ087-096-099-105-109-SCZ017-023-024-032-033-039-053-055-301845-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND BRUNSWICK-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-WILLIAMSBURG-INLAND HORRY-
INLAND GEORGETOWN-
244 PM EDT WED AUG 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

TROPICAL MOISTURE WILL INTERACT WITH A COLD FRONT DROPPING SOUTH
TODAY...AND PRODUCE SCATTERED TO NUMEROUS SHOWERS AND ISOLATED
THUNDERSTORMS INTO TONIGHT. A FEW OF THESE HEAVIER SHOWERS AND
STORMS WILL HAVE THE CAPABILITY TO PRODUCE LOCALLY HEAVY
RAINFALL...WHICH COULD RESULT IN LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH TUESDAY.
WITH ABUNDANT TROPICAL MOISTURE IN PLACE ISOLATED HEAVY RAIN IS
POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ107-301845-
INLAND NEW HANOVER-
244 PM EDT WED AUG 29 2012

...COASTAL FLOOD ADVISORY IN EFFECT FROM 6 PM TO 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

TROPICAL MOISTURE WILL INTERACT WITH A COLD FRONT DROPPING SOUTH
TODAY...AND PRODUCE SCATTERED TO NUMEROUS SHOWERS AND ISOLATED
THUNDERSTORMS INTO TONIGHT. A FEW OF THESE HEAVIER SHOWERS AND
STORMS WILL HAVE THE CAPABILITY TO PRODUCE LOCALLY HEAVY
RAINFALL...WHICH COULD RESULT IN LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH TUESDAY.
WITH ABUNDANT TROPICAL MOISTURE IN PLACE ISOLATED HEAVY RAIN IS
POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 29, 2:09 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
209 PM EDT WED AUG 29 2012

NCZ096-291915-
BLADEN-
209 PM EDT WED AUG 29 2012

...A BAND OF SHOWERS WILL MOVE ACROSS BLADEN COUNTY THROUGH 315 PM
EDT...

AT 209 PM EDT...DOPPLER RADAR INDICATED SHOWERS ALONG A LINE
EXTENDING FROM TAR HEEL TO WHITE LAKE...MOVING SOUTHEAST AT 5 MPH.

SOME LOCATIONS IMPACTED INCLUDE ELIZABETHTOWN...LAGOON...RUSKIN...
DUBLIN AND WHITE LAKE.

HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.

THESE SHOWERS WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE
MINOR FLOODING OF LOW LYING AREAS INCLUDING
DITCHES...CREEKS...ROADWAYS AND AREAS OF POOR DRAINAGE. AVOID THESE
AREAS AND DO NOT CROSS FLOODED ROADS. MOTORISTS SHOULD ALSO REDUCE
DRIVING SPEEDS TO AVOID HYDROPLANING.

&&

LAT...LON 3478 7880 3462 7839 3449 7832 3465 7873
TIME...MOT...LOC 1809Z 317DEG 5KT 3475 7876 3462 7847

MORGAN
Special weather statement, Aug 29, 3:25 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
325 PM EDT WED AUG 29 2012

NCZ099-292015-
COLUMBUS-
325 PM EDT WED AUG 29 2012

...A BAND OF SHOWERS WILL MOVE ACROSS COLUMBUS COUNTY THROUGH 415 PM
EDT...

AT 322 PM EDT...DOPPLER RADAR INDICATED HEAVY SHOWERS ALONG A LINE
EXTENDING FROM WHITEVILLE TO LAKE WACCAMAW...MOVING SOUTHEAST AT 10
MPH.

SOME LOCATIONS IMPACTED INCLUDE WHITEVILLE...HALLSBORO...LAKE
WACCAMAW...REDBUG AND BRUNSWICK.

HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING...ESPECIALLY ALONG HIGHWAY 74/76
BETWEEN WHITEVILLE AND LAKE WACCAMAW.

&&

LAT...LON 3437 7875 3435 7848 3419 7841 3422 7868
TIME...MOT...LOC 1922Z 334DEG 7KT 3434 7870 3431 7851

MORGAN

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 3:30 PM EDTSpecial Weather StatementILMHorry60 min
Aug 29, 4:16 PM EDTSpecial Weather StatementILMWilliamsburg59 min
Aug 29, 4:20 PM EDTSpecial Weather StatementILMFlorence55 min
Aug 29, 4:37 PM EDTSpecial Weather StatementILMMarlboro38 min
Aug 29, 4:53 PM EDTAreal Flood AdvisoryILMFlorence, Williamsburg82 min
Aug 29, 5:38 PM EDTSpecial Weather StatementILMGeorgetown37 min
Aug 29, 6:16 PM EDTSpecial Weather StatementILMGeorgetown44 min
Aug 29, 6:57 PM EDTAreal Flood WarningILMGeorgetown, Horry3 hr
Aug 29, 12:58 AM EDTAreal Flood AdvisoryILMBrunswick, New Hanover59 min
Aug 29, 5:38 AM EDTAreal Flood AdvisoryILMNew Hanover, Pender52 min
Aug 29, 1:09 PM EDTCoastal Flood AdvisoryILMNew Hanover10 hr
Aug 29, 2:09 PM EDTSpecial Weather StatementILMBladen66 min
Aug 29, 4:08 PM EDTSpecial Weather StatementILMRobeson67 min
Aug 29, 6:39 PM EDTSpecial Weather StatementILMBrunswick36 min

Nearby

Special Weather Statements in North Carolina, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.